Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Wakefield, VA

June 28, 2003Perquimans County, North Carolina

NWS Wakefield, VA issued this flash flood warning at Jun 28, 2003, 4:49 PM EDT for Perquimans County, North Carolina. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 4:49 PM EDT (20:49 UTC)
Expired
Jun 28, 2003, 6:15 PM EDT
In force
86 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Perquimans County, NC

The radar

The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 282052
FFWAKQ
NCC143-282220-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR BELVIDERE...NEARLY STATIONARY.
  DOPPLER RADAR ESTIMATED 2.5 INCHES OVER THE LAST HOUR...BETWEEN HICKORY
  CROSSROADS AND BELVIDERE...NEAR THE PERQUIMANS RIVER.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE BELVIDERE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

LAT...LON 3622 7661 3627 7657 3635 7657 3638 7646
          3629 7638 3615 7634 3614 7639 3615 7658
$$

REILLY
2 follow-up statements
000 
WGUS71 KAKQ 282134
FFSAKQ
NCC143-282220-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT SAT JUN 28 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 620 PM EDT FOR PERQUIMANS 
COUNTY...

AT 530 PM EDT... A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS OVER EXTREME
WEST CENTRAL PERQUIMANS COUNTY...OR ABOUT 2 MILES SOUTHWEST OF
BELVIDERE. IT WAS NEARLY STATIONARY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH
FLOODING NEAR THE TOWNS OF BELVIDERE AND SNOW HILL...AND UP TOWARD 
HICKORY CROSSROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

18

REILLY
&&
LAT...LON 3611 7659 3619 7659 3623 7660 3627 7657
          3636 7657 3631 7643 3627 7641 3617 7642
          3611 7644 3607 7647 3607 7653
000 
WGUS71 KAKQ 282219
FFSAKQ
NCC143-282240-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
620 PM EDT SAT JUN 28 2003

...FLASH FLOOD WARNING FOR PERQUIMANS COUNTY HAS EXPIRED...

AT 620 PM EDT...WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORMS WITH THE HEAVIEST RAINFALL...THAT PROMPTED THE 
WARNING...WERE MOVING OUT OF THE WARNED AREA. THEREFORE...THE 
WARNING WILL BE ALLOWED TO EXPIRE.

RADAR ESTIMATES INDICATE THAT 4.3 INCHES OF RAIN FELL IN THE WARNED 
AREA OVER ABOUT A 90 MINUTE PERIOD. NO REPORTS OF FLOODING HAVE BEEN 
RECEIVED THUS FAR.

$$

18

REILLY
&&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:35 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 28, 2:35 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
235 PM EDT SAT JUN 28 2003

MODELS CONT TO OFFER DFRNT SOLNS WRT THIS WEEKS WX. CONSENUS
IS TO LEAN WITH THE ETA MORE THAN GFS. I WENT WITH MORE AN
MODEL BLEND...GIVEN THAT BILL JUST FORMED IN THE GOM AND NOT
INCORPORATED INTO MODELS AS A TRPLCL SYSTM YET.

NXT WX SYSTM IS CDFRNT PROGGED TO DROP S ACROSS RGN LATE MON...
STALLING IVOF VA-NC BRDR TUE..B4 WASHING OUT ACROSS RGN WED. THIS
FTR WILL BE THE TRIGGER FOR SCT CONVECTION ACROSS FA BEGINNING
MON AFTRN. SPC HAS MOST OF FA OUTLOOKED LATE MON. AGREE THAT
CELLS SHUD DVLP ALONG PRE-FRNTL TROF THEN MOVG ESE WITH FROPA.
DECENT CAPES & SHEAR PROGGED AS WELL. SVR THREAT IS LARGE HAIL
& DMNG WNDS. PWS PROGGED AOA 1.5 IN SO SOME HVY RAINERS PSBL.

ETA DVLPS WAVE THEN MOVES IT SE ACROSS DELMARVA RGN MON NITE...B4
EXITING OFFSHORE TUE. THIS FTR NOT AS WELL DEFINED ON GFS. THUS...
WILL KEEP CHC POPS MON NITE ACROSS FA. MODELS SHOW SOME SUBSIDENCE
OVR DELMARVA ERLY TUE. WILL KEEP CHC POPS IN TUE AS BNDRY & MSTR
COMBINE WITH AFTRN HTNG TO PRODUCE SCT POPS.

FRNT SLOWLY WASHES OUT ACROSS RGNC WED (NOT EVEN SURE IT WILL MAKE
IT INTO NC...GIVEN WEAK HIGH PRS TO N)...BUT ENUF MSTR ARND RGN FOR
CHC POPS SRN CNTYS.

BERMUDA HIGH RIDGE BECOMES ESTABLISHED BY THU AND CONTS INTO HOLIDAY
WKEND. TMPS RISE AOA 90 ONCE AGAIN.

AVN...VFR CNDTNS TONITE...SOME PTCHY LATE NITE FOG XPCTD TO LWR
VSBYS BTWN 1-3SM.

CWF...NO FLAGS XPCTD. WNDS AOB 15 KT XPCTD THRU PRD. SEAS 1-2 FT.

  FCSTID = 44

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Jun 28, 5:30 AM EDT, 11 hours 19 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-281600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 28, 4:20 PM EDT, 29 minutes before
NCZ014-015-030-031-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
420 PM EDT SAT JUN 28 2003

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST NORTH CAROLINA...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNCHS CORNER TO
4 MILES SOUTHWEST OF QUITSNA...MOVING NORTH AT 15 TO 20 MPH. THE
STRONGEST STORM WAS LOCATED IN BERTIE COUNTY...NEAR QUITSNA.

THE THUNDERSTORMS WILL REACH...MORGANS CORNER AND RYLAND AROUND 420
PM...PEACH AND LYNCHS CORNER AROUND 425 PM...COLERAIN AND WHITES
CROSSROADS AROUND 430 PM...HOBBSVILLE AND TROTVILLE AROUND 440 PM...
TRAP AND REPUBLICAN AROUND 450 PM AND CARTER AROUND 500 PM.

LOCATIONS IN THE PATH OF THESE STORMS CAN EXPECT BRIEF HEAVY
DOWNPOURS...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL. PONDING OF
WATER ON ROADWAYS IS LIKELY IN THE HEAVIER DOWNPOURS.

44
&&
LAT...LON 3638 7632 3579 7724 3612 7709 3653 7640

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.